Health

Essential Reads: Breastfeeding and Anti-Epileptic Drugs

The benefits of breastfeeding for both the mother and her child are widely documented and acknowledged.  While many women would like to breastfeed, women taking medications may understandably be concerned about how the medications they are taking may affect the nursing infant.  Furthermore, women taking medications may be told by their providers that they cannot breastfeed or must stop taking their medication.  On the contrary, we have data to indicate that breastfeeding while taking many different types of medications can be safe.  

The following article is based on a review from Nucera and colleagues on the use of antiepileptic drugs in pregnant and breastfeeding women.

Estimating the Amount of Medication in Breast Milk

Different methods have been described in the literature as a means of calculating the child’s exposure to maternal drugs during breastfeeding; among these, the milk/plasma (M/P) ratio is the most commonly used.  The M/P ratio is the relationship between drug concentrations in breast milk versus maternal plasma: an M/P ratio greater than 1 indicates that the drug is concentrated in breast milk, but it does not always reflect the child’s actual level of exposure.

Which AEDs are Safe to Use While Breastfeeding?

In general, there are limited safety data for specific AEDs during lactation based on clinical experience and case reports of observed side effects.  The regularly revised ‘Medications and Mother’s Milk’ by Thomas Hale is a commonly used source of information.   In this manual, drugs are classified into five lactation risk categories, ranging from ‘Safest’ (L1) to ‘Contraindicated’ (L5).  Most AEDs fall into three risk categories: L2 – ‘safe’, L3 – ‘moderately safe’, or L4 – ‘possibly hazardous’.

‘Safe’ (L1) AEDs:  Carbamazepine and Valproate.  

These AEDs exhibit a moderately high degree of protein binding in plasma, a low degree of excretion into breast milk, and a reported M/P ratio ranging from 0.01 to 0.7. 

However, adverse effects are described in case reports of hepatotoxicity and thrombocytopenia in breastfed infants of mothers using valproate and liver dysfunction and reduced weight gain in breastfed infants of mothers using carbamazepine.

‘Moderately safe’ AEDs: Gabapentin, Lamotrigine, Oxcarbazepine, Topriramate

These AEDs exhibit a low degree of protein-binding in plasma (from 15% of topiramate to 55% of lamotrigine and oxcarbazepine), low molecular weight, and a reported M/P ratio from 0.1 to 2.0.

Because of the infants’ limited capacity to metabolize medications due to an immature hepatic UDP glucuronidation and low degree of protein binding, high serum lamotrigine concentrations may be observed in the breastfed neonate.  However, adverse effects in infants are rarely reported and include mild thrombocytosis and one case report describing apnea in an infant whose mother used high doses of lamotrigine after delivery.

Topiramate (under 200 mg/day) and gabapentin (under 2100 mg/day) are associated with low infant serum concentrations and no adverse effects have been reported in breastfeeding neonates.

There are no reports of adverse events in infants exposed to oxcarbazepine in breast milk but due to limited data, oxcarbazepine is still classified as moderately safe.

‘Possibly hazardous’ AEDs: Diazepam and Clonazepam

These AEDs are characterized by an M/P ratio from 0.3 to 2.8, a low degree of protein-binding, and high excretion into breast milk.  In addition, these drugs have long half-lives and could accumulate in breastfed infants with repeated or continuous exposure to medication in the breast milk.  Side effects such as drowsiness and reduced weight gain have been reported with benzodiazepines such as diazepam and clonazepam.

While Hale classifies benzodiazepines as ‘possibly hazardous’, findings of adverse events are derived primarily from case reports.  Larger observational studies do not raise concerns (Birnbaum et al, 1999; Kelly et al, 2012).  More information on these case reports can be found in Lactmed

Long-Term Effects of Exposure to Anti-Epileptic Drugs in Breast Milk

While various studies have addressed the short-term safety of antiepileptic drugs (AEDs) in nursing infants, few have systematically assessed the long-term effects of exposure to these drugs on cognitive development.  In a prospective cohort study from Norway, Veiby and colleagues (2013) prospectively followed  infants born to mothers taking antiepileptic drugs (carbamazepine, lamotrigine, phenytoin, or valproate monotherapy) during pregnancy and lactation.  In this study, infants were assessed at 6, 18 and 36 months of age. 

Comparing outcomes between children exposed to AEDs and children who were not breastfed, the researchers observed that at age 6 months of age, infants of mothers using antiepileptic drugs (n = 223) had a higher risk of impaired fine motor skills (11.5% vs 4.8%; odds ratio = 2.1). Use of multiple antiepileptic drugs (compared to no exposure) was associated with adverse outcomes for both fine motor skills (25.0% vs 4.8%; odds ratio = 4.3) and social skills (22.5% vs 10.2%; odds ratio = 2.6).

In a different prospective study from Meador and colleagues which included 78 breastfed children exposed to AEDs (including but not limited to lamotrigine), no adverse effects of AED exposure through breast milk were observed in children at 6 years of age.  In fact, breastfed children (even if exposed to AEDs) exhibited higher IQ and enhanced verbal abilities.

Understanding the Limitations of the Current Data

When making decisions regarding the use of medications in pregnant and breastfeeding women, to focus on the safety of particular medications and choose those that are considered to be the “safest”.  Looking at the data on AEDs, there is no clear winner or loser.  The data are limited, and it appears that there are very small differences between medications considered to be “safe” and others which are “possibly hazardous”.  The good news is that, while our data are limited, it appears that none of the AEDs are excreted at high levels into the breast milk or are associated with high rates of adverse events in the nursing infant.

Over-reliance on treatment guidelines which assign medications to specific safety categories can lead to unnecessary medication changes.  For example, switching a woman with bipolar disorder who has been stable on lamotrigine (L3) during pregnancy to valproic acid (L2) after delivery because valproic acid — at least according the Hale lactation categories — appears to be “safer” may increase risk for relapse in the mother.  And if relapse occurs, the baby would be at risk for the adverse events associated with psychiatric illness in the mother.  

In addition, one must consider the impact of breastfeeding on the mother’s mental health in making decisions regarding breastfeeding.  One important benefit of relying either partially or entirely on the use of formula is that nighttime feedings can be shared between the partners, thereby reducing sleep deprivation in the mother. Sleep deprivation may increase risk for relapse and has been associated with increased risk for and greater severity of postpartum depression.    Women may elect to pump breast milk during the day to maintain milk supply and to allow her partner to take primary responsibility for night feedings.  This approach helps to reduce sleep deprivation in the mother while at the same time providing the benefits of breast milk over formula nutrition for the child.

 

Ruta Nonacs, MD PhD

Birnbaum CS, Cohen LS, Bailey JW, et al. Serum concentrations of antidepressants and benzodiazepines in nursing infants: A case series. Pediatrics. 1999;104:e11. 

Kelly LE, Poon S, Madadi P, et al. Neonatal benzodiazepines exposure during breastfeeding. J Pediatr. 2012; 161:448–51.

Meador, KJ . Breastfeeding and antiepileptic drugs. JAMA 2014; 311: 1797–1798.

Nucera B, Brigo F, Trinka E, Kalss G. Treatment and care of women with epilepsy before, during, and after pregnancy: a practical guide. Ther Adv Neurol Disord. 2022 Jun 11;15:17562864221101687. 

Veiby, G, Engelsen, BA, Gilhus, NE. Early child development and exposure to antiepileptic drugs prenatally and through breastfeeding: a prospective cohort study on children of women with epilepsy.  JAMA Neurol 2013; 70: 1367–1374.

 

Related Posts


Source link

Related Articles